Related Experiment Video
Updated: Feb 28, 2026

Author Spotlight: Exploring the Relationship Between Lipotoxicity and HFpEF
Published on: March 29, 2024
A Case Report of Statin-induced Myopathy, Rhabdomyolysis and Liver Injury (SILI): A Rare but Potentially
Kiran Kuraning1, K M Ganesh1, Padmakumar V Arayamparambil1
1Department of Critical Care Medicine, Fortis Hospitals, Bengaluru, Karnataka, India.
Aim And Background:
Statins are commonly used in patients with hyperlipidemia and with pre-existing coronary artery disease for primary and secondary cardiovascular risk reduction, respectively. Side effects of statins can be either dose-dependent or dose-independent. Although the incidence of statin-induced liver injury (SILI) is low, it is associated with high mortality. We are reporting a case of statin-induced myopathy, rhabdomyolysis, and liver injury.
Case Presentation:
The patient presented with lower limb weakness and abdominal pain. On evaluation, she was noted to have liver dysfunction and elevated creatine phosphokinase (CPK). Other causes for lower limb weakness and liver injury were ruled out, and causality analysis of drug-induced liver injury was done with the validated tool Roussel Uclaf Causality Assessment method (RUCAM). The cause for myopathy, rhabdomyolysis, and liver injury was ascertained to be Atorvastatin, and the patient was managed with hydration, urine alkalinization, and hepatoprotective measures along with cessation of the offending drug. The patient condition improved clinically and she was discharged from the hospital in 7 days.
Conclusion:
As SILI is uncommon, in suspected cases, a detailed workup is always required to ascertain the exact etiology. Statin-induced liver injury is generally reversible with cessation of the offending statin and initiation of hepatoprotective measures. Early recognition and appropriate management can prevent severe liver injury.
Clinical Significance:
Although there are many case reports of statin-induced myopathy and rhabdomyolysis, the main purpose of reporting this case is to highlight the rare incidence of SILI, its mechanism, and its management.
How To Cite This Article:
Kuraning K, Ganesh KM, Arayamparambil PV, et al. A Case Report of Statin-induced Myopathy, Rhabdomyolysis and Liver Injury (SILI): A Rare but Potentially Life-threatening Adverse Effect. Euroasian J Hepato-Gastroenterol 2025;15(2):204-207.
More Related Videos
Related Concept Videos
Lipid-Lowering Drugs: Statins and Miscellaneous Agents
Skeletal Muscle Relaxants: Adverse Effects
Unlike...
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
Effect of Hepatic Disease on Pharmacokinetics: Drug Dosing and Hepatic Blood Flow
Drug Toxicity: Risk factors
Drug toxicity: Idiosyncratic Reactions

